Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 52, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2000, 8:28 PM EDT for Franklin County, Granville County, Wake County, North Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2000, 8:28 PM EDT (00:28 UTC)
- Expired
- May 20, 2000, 9:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Franklin County, NC, Granville County, NC, Wake County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 9:00 PM EDT | Thunderstorm Wind 50 E | Louisburg, NC | Trees down and power outages countywide. |
| May 20, 9:05 PM EDT | Thunderstorm Wind 50 E | Purnell, NC | Trees blown down across a road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
164 WUUS52 KRAH 210031 SVRRDU NCC063-069-077-183-210115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 828 PM EDT SAT MAY 20 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DURHAM COUNTY IN NORTH CAROLINA SOUTHERN GRANVILLE COUNTY IN NORTH CAROLINA FRANKLIN COUNTY IN NORTH CAROLINA NORTHERN WAKE COUNTY IN NORTH CAROLINA * UNTIL 915 PM EDT * AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GORMAN...OR ABOUT 5 MILES NORTHEAST OF DURHAM...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CREEDMOOR AT 835 PM EDT YOUNGSVILLE...WAKE FOREST AT 850 PM EDT FRANKLINTON AT 855 PM EDT LOUISBURG AT 905 PM EDT BUNN AT 910 PM EDT THIS IS A LIFE THREATENING STORM. RESIDENTS SHOULD SEEK SHELTER FROM THIS STORM. LARGE TREES DOWN AND NUMEROUS POWER OUTAGES HAVE BEEN REPORTED. TAKE COVER FROM THIS STORM TO PROTECT YOUR LIFE. LAT...LON 3616 7893 3594 7890 3592 7825 3614 7826
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM EDT, 6 hours 28 minutes earlier.
Area forecast discussion, May 20, 2:00 PM EDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH, NC 200 PM EDT SAT MAY 20 2000 ...LOOKS LIKE OUR BEST CHANCE FOR PCPN IN SEVERAL DAYS WILL ARRIVE TONIGHT. KEEP YOU FINDERS CROSSED... A STRONG S/W WILL PASS OVER THE STATE TONIGHT AND MONDAY MORNING AS THE SURFACE FRONT MOVES IN ABOUT HALF WAY. YET ANOTHER WAVE WILL PASS OVER MONDAY. THIS ONE-TWO PUNCH SHOULD GIVE MANY COMMUNITIES AT LEAST SOME RAIN. THE CLOUD COVER WILL KEEP TEMPS MUCH MORE COMFORTABLE THAN THE PAST FEW DAYS. .RAH...NONE. GL
In the hours before
Special weather statement, May 20, 7:25 PM EDT, 1 hour 3 minutes before
SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 725 PM EDT SAT MAY 20 2000 NCZ021-022-038-039-202355- DAVIDSON-FORSYTH-GUILFORD-RANDOLPH- INCLUDING WINSTON-SALEM...GREENSBORO...HIGH POINT 725 PM EDT SAT MAY 20 2000 ...MINOR FLOODING WITH HEAVY RAINS... THUNDERSTORMS MOVING THROUGH THE TRIAD ARE PRODUCING HEAVY RAINS. WITH THE DRY WEATHER...THE GROUND IS NOT ABSORBING THE RAINS AND SOME STREETS ARE UNDER TWO TO FOUR INCHES OF WATER. MOTORISTS SHOULD BE ON THE ALERT TO THIS DANGER AND REDUCE SPEED...EVEN IN AREAS WHERE IT IS NO LONGER RAINING. RLH
Local storm report, May 20, 7:35 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
735 PM EDT SAT MAY 20 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM HIGH PT NC WIND DAMAGE
05/20/00 GUILFORD NUMEROUS TREES DOWN
QUARTER OF A MILE SOUTH OF
HWY 68 ON CENTENNIAL ROAD
IN HIGH POINT.
0733 PM HIGH PT NC WIND DAMAGE
05/20/00 GUILFORD TREE 16 INCH IN DIAMETER
DOWN ON HOUSE AT THE
INTERSECTION OF STANLEY
AND HILLTOP ROAD.
0734 PM GREENSBORO NC WIND DAMAGE
05/20/00 GUILFORD TWO TREES DOWN ON SOUTH
SIDE OF HOLDEN ROAD.Local storm report, May 20, 7:47 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
747 PM EDT SAT MAY 20 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0746 PM ELON COLLEGE NC WIND DAMAGE
05/20/00 ALAMANCE NUMEROUS TREES DOWNLocal storm report, May 20, 8:08 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
808 PM EDT SAT MAY 20 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM CLEMMONS NC WIND DAMAGE
05/20/00 FORSYTH 911 OPERATOR REPORTED
SEVERAL TREES DOWN IN
CLEMMONS.Local storm report, May 20, 8:20 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
820 PM EDT SAT MAY 20 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM WINSTON SALEM NC WIND DAMAGE
05/20/00 FORSYTH SEVERAL TREES DOWN ON
THOMASVILLE
ROAD...SOUTHEAST SIDE OF
WINSTON SALEM.
0700 PM LEXINGTON NC WIND DAMAGE
05/20/00 DAVIDSON SEVERAL TREES DOWN 5 MILES
NORTH OF LEXINGTON.
0715 PM GREENSBORO NC WIND DAMAGE
05/20/00 GUILFORD LARGE TREES DOWN AT THE
INTERSECTION OF LEE STREET
AND I-85
0715 PM GREENSBORO NC WIND DAMAGE
05/20/00 GUILFORD TREES AND POWER LINES DOWN
ON HOMES NEAR FOUR SEASON
MALL.Local storm report, May 20, 8:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
824 PM EDT SAT MAY 20 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM ARCHDALE NC WIND DAMAGE
05/20/00 RANDOLPH TREES DOWN IN I-85
AREA...3 MILES SOUTHWEST
OF ARCHDALE.
0745 PM GIBSONVILLE NC WIND DAMAGE
05/20/00 GUILFORD 911 OPERATOR REPORTED
TREES AND UTILITY POLES
DOWN NEAR GIBSONVILLE.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:09 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Durham, Orange | 36 min |
| May 20, 8:28 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 47 min |
| May 20, 9:28 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 22 min |
| May 20, 9:47 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 33 min |
| May 20, 9:49 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 31 min |
| May 20, 10:11 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 34 min |
| May 20, 10:44 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 21 min |
| May 21, 1:36 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wilson | 24 min |
| May 21, 4:10 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 35 min |
| May 21, 4:33 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 42 min |
| May 21, 5:03 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 42 min |
| May 21, 5:32 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 43 min |
| May 21, 6:35 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore | 40 min |
| May 21, 7:01 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 44 min |
| May 21, 7:29 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 41 min |
| May 21, 7:46 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 44 min |
| May 21, 7:54 PM EDT | Tornado Warning | RAH | Sampson | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.